Many drugs – on the market under hundreds of brand names – can be prescribed for any given disease. That’s why patients depend on medical practitioners to prescribe the correct medication. Nevertheless, medical practitioners make mistakes, and one misguided prescription may lead to fatal side effects.
Patients and physicians, in New York and around the country, should take note of a U.S. Food and Drug Administration warning against an antibacterial that, if incorrectly prescribed, can lead to an irregular heartbeat and eventually death. The drug is known generically as azithromycin; its brand name is Zithromax or Zmax.
Studies indicate that the number of cardiovascular deaths and cases of arrhythmia among patients taking this drug is higher compared that of other antibacterial drugs or no medication at all. Particularly vulnerable are patients who are deficient in magnesium or potassium, who have a slow heart rate, and who are taking treatment for arrhythmia. The drug can also cause prolonged QT syndrome, a heart condition that can be lethal due to the uncoordinated contractions it creates.
Doctors must be aware of their patients’ conditions before prescribing, particularly if their patients are in at-risk categories. A medication error not only prevents patients from getting well but can also become a new threat to their well-being. Victims of medication errors could be eligible for compensation if negligence by a physician, a hospital or even a pharmaceutical company is proven. Negligence can range from dispensing incorrect medication or failure to inform the patient of drug interactions to not checking for allergies and other conditions.
Compensation can include not only medical expenses, both past and present, but also, if the victim suffered extensive damage, future medications, loss of wages and pain and suffering. However, according to New York statutes, victims must submit the case within two years of the incident, or the case may be declared moot.
Source: foxnews.com, “FDA warns Zithromax can cause fatal irregular heart rhythm,” March 13, 2013